|KS and Steroid use; Is it safe?
Mar 8, 2003
My physician would like to see my weight up to around 185-195lbs. Currently I am at 170 lbs - up from 155 lbs a couple of years ago. I have received treatment for KS (Taxol)and am on antivirals (Ziagen, Epivir, Viramune). I have used steroids (Deca, Anadrol and now Oxandrin) to help get my weight up and eat more. My oncologist is not keen on the androgens. My HIV dr. didn't really say one way or the other. Any advice?
Response from Dr. Dezube
There are several issues here.
First there's the issue of whether or not anabolic steroids (Deca, Androl and Oxandrin) stimulate KS. Although at one time, HIV doctors were worried about this, I can tell you that I have many, many KS patients on anabolic sterods without having KS progress. in general, I see no problem with anabolic steroids in KS patients.
HOWEVER, I am concerned that some of the anabolic steroids, which you mention are taken orally (by mouth). These are the very ones which can cause your liver to be inflammed. In addition, you are on HIV drugs which are metabolized by the liver. Soooooo, if you were my own patient, I personally would not write for oral anabolic steroids. On the other hand, the topical gels, patches, and injectable steroids seem NOT to inflame the liver so much. Have you tried the gels (there are two on the market- Androgel and Testim)? If you prefer the injectables, much has been written about Deca. I won't repeat it hear in detail, just to say that it should be safe from a Kaposi's sarcoma standpoint. If you take there steroids, you should have the following checked regulary: blood pressure (these drugs can raise your pressure); liver function tests (these drugs can inflame the liver); complete blood count (these drugs can raise the red cells in your body); and prostate (these drugs can cause swelling of the prostate.
Sex after rectal surgery
Nipple inversion; I am concerned about having cancer
- Rash After Licking Genital Worried I Have HIV
- Tingling In Feet After Kissing Cold Sore Worried I Have HIV
- Tingling Lips After Touching Penis Worried I Have HIV
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
- Any Case Of HIV By Spitting Blood In Eyes
- Do Pep Drugs Delay The Body In Producing Antibodies?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.